Hail, Doniphan
- When
- March 31, 4:32 AM CST
- Where
- Doniphan County, 3 mi W of Highland
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.850, -95.327
A warm front lifting north across Doniphan county, caused a hail producing thunderstorm.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm front lifting north across Doniphan county, caused a hail producing thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 31, 3:00 AM CST, 1 hour 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 400 AM CDT MON MAR 31 2008 .DISCUSSION... INTERESTING SCENARIO WITH A COUPLE OF SHORT WAVES EMBEDDED IN TROUGHING OVER THE WEST. ONE WAVE THIS MORNING IN NORTHWEST KANSAS WILL BE MOVING INTO SOUTHEAST SOUTH DAKOTA BY MID MORNING...WHILE A SECOND WAVE IN NEW MEXICO AT 12Z WILL MOVE INTO SOUTHWEST KANSAS AND THE TEXAS PANHANDLE BY 18Z. A STRONG UPPER JET IN THE BASE OF THE TROUGH WILL BE CUTTING ACROSS TEXAS TODAY...BUT AN OFFSHOOT OF THIS JET WILL BE DEVELOPING WITH ACROSS KANSAS AND INTO EASTERN NEBRASKA WITH THE FIRST SHORT WAVE. ALREADY SEEING THE EFFECTS OF THESE TWO WAVES WITH A CLUSTER OF STORMS ACROSS NORTHEAST KANSAS AND A SECOND CLUSTER ACROSS NORTHEAST OKLAHOMA. FOR THIS MORNING...EXPECT STORMS IN KANSAS TO CONTINUE TO TRACK TO THE NORTHEAST ACROSS NORTHWEST PORTIONS OF FORECAST AREA. THESE STORMS WILL BE ELEVATED TO THE NORTH OF A SURFACE LOW THAT WILL BE MOVING TO NEAR TOPEKA BY 12Z. MAIN THREAT FROM THESE STORMS WILL BE HAIL. MAY ALSO SEE SCATTERED STORMS DEVELOPING IN THE WARM SECTOR...BUT MAIN SHOW FOR STORMS IN THE FORECAST AREA WILL BE WITH THE COLD FRONT AS IT SWINGS THROUGH THE REGION MAINLY IN THE AFTERNOON. ONE INHIBITING FACTOR FOR STORMS THIS AFTERNOON WILL BE THE PERSISTENT CLOUD COVER...SO DESPITE AREA COMING INTO THE WARM SECTOR OF THE STORM...TEMPERATURES WILL STRUGGLE A BIT. STILL MODELS ADVERTISE SBCAPES CLIMBING INTO THE 1000 TO 1200 RANGE THIS AFTERNOON AHEAD OF THE FRONT...WITH RAPIDLY WEAKENING CAP. UNIDIRECTIONAL SHEAR PROFILES WOULD SUPPORT HAIL AND DAMAGING WINDS WITH BOWING SEGMENTS THAT DEVELOP WITH STORMS ON THE FRONT...WITH THE TORNADIC THREAT LESS LIKELY THIS FAR NORTH. SEVERE THREAT WILL END WITH FRONTAL PASSAGE...AND THE COLDER AND DRIER AIR POURS IN BEHIND THE FRONT TONIGHT. NEXT CHANCE OF STORMS WILL ARRIVE LATER ON WEDNESDAY AS NEXT IN THE SERIES OF SHORT WAVE TROUGHS HEADS TO THE REGION MID WEEK. PC && .AVIATION... /1239 AM CDT MON MAR 31 2008/ FOR THE 06Z TAFS...WARM FRONT ABOUT 50-75 MILES SOUTH OF THE KC METRO WILL LIFT VERY SLOWLY NWD THROUGH THE NIGHT...REACHING KCI AT AROUND 13Z. IFR-VLIFR CIGS WILL CONTINUE UNTIL WARM FRONTAL PASSAGE WITH VSBYS POSSIBLY LOWERING TO ONE HALF MILE AT TIMES...ESPECIALLY AT STJ AND MCI. ISENTROPIC LIFT NORTH OF THE WARM FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS BETWEEN 08Z AND 11Z. ONCE THE WARM FRONT MOVES THROUGH JUST AFT SUNRISE...CONDITIONS WILL IMPROVE TO MVFR. A COLD FRONT WILL TRIGGER A LINE OF SHOWERS AND THUNDERSTORMS DURING THE EARLY TO MID AFTN HOURS WITH A WIND SHIFT TO THE NW AFT 21Z. MVFR CIGS WILL LINGER BEHIND THE FRONT UNTIL AROUND 03Z. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SUN MAR 30 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 100 PM CDT SUN MAR 30 2008 ...SEVERE WEATHER POSSIBLE THROUGH EARLY MONDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND EASTERN KANSAS THIS EVENING...MAINLY ALONG AND NORTH OF A WARM FRONT THAT WILL BE STEADILY LIFTING THROUGH THE AREA. DESPITE COOL CONDITIONS AT THE SURFACE...A WARM...MOIST AND UNSTABLE AIRMASS ALOFT AND INCREASING WIND SHEAR WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE OVERNIGHT AS THEY PUSH INTO EXTREME EASTERN KANSAS AND NORTHWEST MISSOURI. LARGE HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE...WITH THE GREATEST THREAT NORTHWEST OF A KANSAS CITY TO TRENTON LINE AFTER 9 PM. HEAVY RAINFALL WILL ALSO ACCOMPANY THIS ACTIVITY WITH AMOUNTS GREATER THAN ONE INCH EXPECTED LOCALLY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE ONGOING IN NORTHERN MISSOURI AT THE START OF THE DAY ON MONDAY...GENERALLY TO THE NORTH OF THE WARM FRONT. HEAVY RAIN WILL BE THE MAIN THREAT FROM THIS ACTIVITY. FURTHER SOUTH...A WARM AND HUMID AIRMASS WILL QUICKLY OVERSPREAD THE AREA AS SOUTHERLY WINDS BECOME QUITE GUSTY. DEPENDING ON THE AMOUNT OF SUNSHINE OBSERVED...THUNDERSTORMS ARE EXPECTED TO BECOME QUITE NUMEROUS ALONG AN ADVANCING COLD FRONT TOMORROW AFTERNOON...WITH THE THREAT FOR SEVERE WEATHER INCREASING DURING THE MID TO LATE AFTERNOON. DAMAGING WINDS AND LARGE HAIL ARE LIKELY TO ACCOMPANY MANY OF THESE STORMS. THERE IS ALSO A SMALL CHANCE THAT DISCRETE SUPERCELL THUNDERSTORMS COULD DEVELOP AHEAD OF THE COLD FRONT... POSING AN ADDITIONAL THREAT FOR TORNADOES. THIS ACTIVITY SHOULD SWEEP EAST OF THE REGION BEFORE 9 PM. HEAVY RAINFALL EXPECTED WITH ANY THUNDERSTORMS THAT OCCUR OVERNIGHT TONIGHT INTO THE DAY MONDAY. ALSO WIDESPREAD FLASH FLOODING IS NOT EXPECTED...PROLONGED OR REPEATED HEAVY RAINFALL COULD QUICKLY PRODUCE ONE TO TWO INCH RAIN AMOUNTS IN A GIVEN LOCATION...RESULTING IN LOCALIZED FLOODING. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT MAINLY IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND MAY BE NEEDED OVER MUCH OF THE OUTLOOK AREA DURING THE DAY ON MONDAY..ESPECIALLY AFTER 2 PM. GIVEN THE VERY STRONG WIND FIELDS ALOFT...THESE STORMS ARE EXPECTED TO MOVE QUICKLY...SO SPOTTERS ARE URGED TO BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS. BOOKBINDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 343 AM CDT MON MAR 31 2008 MOZ002-011-012-310915- ANDREW-HOLT-NODAWAY- 343 AM CDT MON MAR 31 2008 ...SIGNIFICANT WEATHER ALERT FOR HOLT...NORTHWESTERN ANDREW AND SOUTHERN NODAWAY COUNTIES UNTIL 415 AM CDT... AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITE CLOUD...OR 8 MILES NORTH OF HIGHLAND...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE NEAR... 7 MILES SOUTHEAST OF MOUND CITY BY 350 AM CDT. 8 MILES NORTHWEST OF FILLMORE BY 355 AM CDT. MAITLAND BY 405 AM CDT. 8 MILES SOUTHEAST OF SKIDMORE BY 410 AM CDT. THE TOWNS OF GRAHAM AND ARKOE ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 433 AM CDT MON MAR 31 2008 MOZ001-002-011-311000- ATCHISON-HOLT-NODAWAY- 433 AM CDT MON MAR 31 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN HOLT...SOUTHEASTERN ATCHISON AND WESTERN NODAWAY COUNTIES UNTIL 500 AM CDT... AT 427 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WHITE CLOUD...OR 8 MILES SOUTHWEST OF MOUND CITY...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL BE NEAR... MAITLAND BY 445 AM CDT. SKIDMORE BY 450 AM CDT. THE TOWNS OF BIGELOW...BIG LAKE AND FORTESCUE ARE ALSO IN THE PATH OF THIS STORM. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
447 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 AM HAIL 3 W HIGHLAND 39.86N 95.32W
03/31/2008 E1.00 INCH DONIPHAN KS LAW ENFORCEMENT
QUARTER SIZE HAIL
&&
DDEROCHEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
450 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM HAIL MARYVILLE 40.34N 94.87W
03/31/2008 M0.75 INCH NODAWAY MO LAW ENFORCEMENT
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 AM CDT MON MAR 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HAIL FILLMORE 40.03N 94.97W
03/31/2008 E0.88 INCH ANDREW MO LAW ENFORCEMENT
&&
DDEROCHEThe Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 10:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84589.